Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 53, NWS Albuquerque, NM

December 18, 2018

NWS Albuquerque, NM issued this wind advisory at Dec 18, 2018, 2:32 PM MST. It took effect at Dec 19, 2018, 8:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 2:32 PM MST (21:32 UTC)
In effect from
Dec 19, 2018, 8:00 AM MST
Expired
Dec 19, 2018, 6:16 PM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

877 
WWUS75 KABQ 182132
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
232 PM MST Tue Dec 18 2018

...STRONG WINDS TO RETURN TO NEW MEXICO ON WEDNESDAY...

.A strong jet stream aloft will cross New Mexico on Wednesday,
leading to widespread breezy to windy conditions. Winds will be
strongest over much of the higher terrain within central parts of
the state where occasional gusts of 45 to 55 mph will be possible.

NMZ504-506-508-511-521-523-524-526-191100-
/O.NEW.KABQ.WI.Y.0053.181219T1500Z-181220T0200Z/
Northwest Highlands-West Central Mountains-Southwest Mountains-
Jemez Mountains-Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
232 PM MST Tue Dec 18 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM to 7 PM MST Wednesday. 

* LOCATION...Northwest Highlands, West Central Mountains,
  Southwest Mountains, Jemez Mountains, Sandia/Manzano Mountains,
  Central Highlands, South Central Highlands, South Central 
  Mountains.

* WINDS...Sustained from the northwest at 25 to 35 mph with
  occasional gusts of 45 to 55 mph.

* TIMING...Winds will strengthen in the mid to late morning
  Wednesday, first in western New Mexico, with speeds continuing 
  to strengthen and spread eastward through the mid to late 
  afternoon. Winds are expected to decrease in speed around 
  sunset.

* VISIBILITY...No widespread visibility reductions are expected,
  but localized blowing dust will be possible near some open
  fields, ongoing construction sites, and other similar dust-prone
  areas.

* LOCAL IMPACTS...Strong cross winds are expected on southwest to
  northeast oriented roads and highways. This could create
  difficult driving conditions for high profile vehicles.
  Lightweight or loose objects, such as holiday decorations, may 
  become blown around or toppled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
4 follow-up statements
426 
WWUS75 KABQ 190935
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
235 AM MST Wed Dec 19 2018

...STRONG WINDS TO RETURN TO NEW MEXICO TODAY...

.A strong jet stream aloft will cross New Mexico today, leading 
to widespread breezy to windy conditions. Winds will be strongest 
over much of the higher terrain within central parts of the state 
where occasional gusts of 45 to 55 mph will be possible.

NMZ504-506-508-511-521-523-524-526-191800-
/O.CON.KABQ.WI.Y.0053.181219T1500Z-181220T0200Z/
Northwest Highlands-West Central Mountains-Southwest Mountains-
Jemez Mountains-Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
235 AM MST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
MST THIS EVENING...

* LOCATION...Northwest Highlands, West Central Mountains,
  Southwest Mountains, Jemez Mountains, Sandia and Manzano 
  Mountains, Central Highlands, South Central Highlands, South 
  Central Mountains. 

* WINDS...Sustained from the northwest at 25 to 35 mph with 
  occasional gusts of 45 to 55 mph. 

* TIMING...Winds will strengthen by mid morning, first in western
  New Mexico, with speeds continuing to strengthen and spread
  eastward through the mid to late afternoon. Wind speeds are
  expected to decrease around sunset. 

* VISIBILITY...No widespread visibility reductions are expected, 
  but localized blowing dust will be possible near some open 
  fields, ongoing construction sites, and other similar dust-
  prone areas. 

* LOCAL IMPACTS...Strong cross winds are expected on southwest 
  to northeast oriented roads and highways. This could create 
  difficult driving conditions for high profile vehicles. 
  Lightweight or loose objects, such as holiday decorations, may 
  become blown around or toppled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
940 
WWUS75 KABQ 191750
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1050 AM MST Wed Dec 19 2018

...STRONG NORTHWEST WINDS TODAY...

.A strong jet stream aloft will cross New Mexico today, leading
to widespread breezy to windy conditions. Winds will be strongest
over much of the higher terrain within central parts of the state
where occasional gusts of 45 to 55 mph will be possible.

NMZ504-506-508-511-521-523-524-526-200200-
/O.CON.KABQ.WI.Y.0053.000000T0000Z-181220T0200Z/
Northwest Highlands-West Central Mountains-Southwest Mountains-
Jemez Mountains-Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
1050 AM MST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* LOCATION...Northwest Highlands, West Central Mountains, 
  Southwest Mountains, Jemez Mountains, Sandia and Manzano 
  Mountains, Central Highlands, South Central Highlands, South 
  Central Mountains. 

* WINDS...Northwest 25 to 35 mph with occasional gusts from 45 to
  55 mph. 

* TIMING...Winds will continue to strengthen through late morning,
  then persist through the afternoon. Wind speeds will decrease 
  around sunset. 

* VISIBILITY...No widespread visibility reductions are expected, 
  but localized blowing dust will be possible near some open 
  fields, ongoing construction sites, and other similar dust- 
  prone areas. 

* LOCAL IMPACTS...Strong cross winds are expected on southwest to
  northeast oriented roads. This could create difficult driving
  conditions for high profile vehicles. Lightweight or loose
  objects, such as holiday decorations, may blow around or become
  airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
367 
WWUS75 KABQ 192009
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
109 PM MST Wed Dec 19 2018

NMZ507-519-522-200200-
/O.EXA.KABQ.WI.Y.0053.000000T0000Z-181220T0200Z/
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-Estancia Valley-
109 PM MST Wed Dec 19 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 7 PM MST this evening. 

* LOCATION...West Central Highlands, Middle Rio Grande Valley, and
  Estancia Valley, including Grants, Albuquerque, and Moriarty. 

* WINDS...Northwest 20 to 35 mph with occasional gusts up to 50
  mph. 

* TIMING...Strong winds will persist through the afternoon, then
  weaken around sunset.
 
* VISIBILITY...No widespread visibility reductions are expected,
  but localized blowing dust will be possible near some open
  fields, construction sites, and other dust-prone areas.
 
* LOCAL IMPACTS...Hazardous crosswinds are expected on southwest
  to northeast oriented roads. Lightweight or loose objects, such
  as holiday decorations, may blow around or become airborne.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ504-506-508-511-521-523-524-526-200200-
/O.CON.KABQ.WI.Y.0053.000000T0000Z-181220T0200Z/
Northwest Highlands-West Central Mountains-Southwest Mountains-
Jemez Mountains-Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
109 PM MST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* LOCATION...Northwest Highlands, West Central Mountains, 
  Southwest Mountains, Jemez Mountains, Sandia and Manzano 
  Mountains, Central Highlands, South Central Highlands, South 
  Central Mountains. 

* WINDS...Northwest 25 to 35 mph with occasional gusts from 45 
  to 55 mph. 

* TIMING...Winds will continue to strengthen through late 
  morning, then persist through the afternoon. Wind speeds will 
  decrease around sunset. 

* VISIBILITY...No widespread visibility reductions are expected, 
  but localized blowing dust will be possible near some open 
  fields, ongoing construction sites, and other similar dust- 
  prone areas. 

* LOCAL IMPACTS...Strong cross winds are expected on southwest 
  to northeast oriented roads. This could create difficult 
  driving conditions for high profile vehicles. Lightweight or 
  loose objects, such as holiday decorations, may blow around or 
  become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
324 
WWUS75 KABQ 200116
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
616 PM MST Wed Dec 19 2018

NMZ504-506>508-511-519-521>524-526-200230-
/O.CAN.KABQ.WI.Y.0053.000000T0000Z-181220T0200Z/
Northwest Highlands-West Central Mountains-West Central Highlands-
Southwest Mountains-Jemez Mountains-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-South Central Mountains-
616 PM MST Wed Dec 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Winds have dropped below wind advisory criteria across the
affected areas. Winds should continue to decrease this evening and
become light after midnight. 

$$

28

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 18, 10:46 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 18, 10:46 AM MST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1046 AM MST Tue Dec 18 2018

.AVIATION...
18Z TAF CYCLE
An upper level trough will continue to produce isolated to scattered rain
showers and high terrain snow showers from the south central
mountains eastward through the afternoon as an upper level low
pressure system finishes crossing southern NM. Conditions should
remain VFR, but there will probably be periods of mountain peak
obscuration in the south central mountains. Skies will clear tonight.
Wednesday will bring gusty and strong northwest winds.

44

&&

.PREV DISCUSSION...228 AM MST Tue Dec 18 2018...
.SYNOPSIS...
Light rain and high elevation snow showers will continue to shift
eastward across the southern half of the state today. Clouds will
slowly diminish from west to east as the responsible storm system
pulls away. On Wednesday, strong northwest winds will return with
gusts between 35 and 45 mph common. Less wind is in store for
Thursday, then a few westerly breezes across the eastern plains on
Friday will help temperatures soar well above normal. Though Friday
will be the warmest day of the week, at or above normal temperatures
are expected each afternoon leading up to Christmas Day.

&&

.DISCUSSION...
The second of two storm systems has begun to shift in southwest NM,
resulting in rain and high elevation snow showers across the
southwest mountains, lower Rio Grande Valley and areas southward.
These showers will continue to shift eastward through mid
afternoon across areas south of I-40. Rainfall amounts will generally
be less than a tenth of an inch, though a few lucky recipients may
see up to one quarter inch. The peaks across the south central
mountains may also see an inch or two of snow. The system will shift
into Texas late this afternoon, and clouds will diminish from west to
east.

Wednesday still looks to be windy as a shortwave drops into the Great
Plains, tightening the gradient across NM. A ribbon of 50kt 700mb
winds look to cross central portions of the state, thus mountain tops
will be quite windy, but lower elevations won't tap into all of that
momentum. A few wind advisories may be needed, particularly around
the normally windy in northwest flow area near Clines Corners.

Less wind is expected for Thursday as an upper level ridge slowly
shifts eastward across the desert southwest. This ridge will flatten
on Friday as it moves over NM thanks to a weak shortwave to the
north. A lee side trough will strengthen allowing winds across the
east to increase. Downsloping and compressional warming will allow
temperatures to soar across the eastern plains into the mid 60s, or
around 15 degrees above normal.

Models are at odds with the progression of a back door front early
Saturday. The GFS pushes the front through the entire plains by mid
day, but the ECMWF barely has it grazing the northeast corner of the
state. Hence, there are some significant temperature differences for
Saturday. Expect the forecast to change as we near the weekend.

Models are definitely struggling next week around Christmas. It still
doesn't look like a white Christmas is in the cards, but models
continue to hint that it will be more active after Christmas. Stay
tuned.

34

&&

.FIRE WEATHER...
Storm over southwest NM will continue to drift east today, and will
develop a closed low as it crosses southern NM. The bulk of the
moisture will be south of our area, leaving us with just some light
showers through the day, probably no wetting rain. Poor vent rates
will be found over the northern mountains and valleys, and east
central plains today. Highs will be near normal.

The storm will move away from NM tonight, with increasing northwest
flow tonight and Wednesday. Wednesday should be our windiest day of
the next seven. Humidities will not be low enough for any critical
fire weather concerns. Ventilation will be good to excellent. Highs
will warm some and be above normal. A weak back door cold front will
slip into the northeast later in the day Wednesday.

The back door cold front will continue south Wednesday night. This
will result in lower temperatures on the east Thursday, although
still above normal. Little change is expected in the west. Vent
rates will return to widespread areas of poor to fair

High pressure over the area Thursday night will keep moving east
Friday as a weak short wave goes by to our north. Winds will pick up
some Friday and the dry airmass will allow minimum humidities to
drop close to 15 percent. There could be an hour or two of critical
fire weather conditions Friday afternoon in the Northeast Highlands
but over a very small area. Highs will warm considerably Friday and
be well above normal. Vent rates will improve a little, but still
widespread poor rates over the northwest, northeast and Middle Rio
Grande Valley.

Another back door cold front will slip into the east Friday night
into Saturday, with another weak short wave going by to our north.
Saturday will be cooler in the east, but remain dry. A quiet Sunday
is forecast with partly sunny skies and temperatures a little above
normal.

Models diverge Christmas Eve and Christmas Day. The ECMWF brings a
trough across NM Monday with light QPF amounts. The GFS waits to
bring a stronger system toward NM Christmas Day. A close low would
be approaching the four corners area by Tuesday evening with light
to moderate QPF amounts, favoring the northwest. The GFS lifts the
storm quickly northeast Wednesday while the ECMWF develops a closed
low over Baja, CA Wednesday, taking aim at NM later next week. We
will have light rain and snow over the northwest Christmas Day,
spreading it a little south and east Christmas night.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 18, 2:51 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
251 AM MST Tue Dec 18 2018

NMZ501>540-191200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
251 AM MST Tue Dec 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Minor snow accumulations are possible across the south central
mountains today. No impacts are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will return on Wednesday across the higher
terrain and adjacent highlands. Wind gusts between 35 and 45 mph will
be common. Be sure to secure outdoor Christmas decorations.

Spotty critical fire weather conditions are possible for an hour or
two on Friday afternoon between Las Vegas and Tucumcari due to breezy
winds and humidity values falling near 15 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.